Advertisement

Combinatorica

, Volume 37, Issue 4, pp 767–784 | Cite as

An exponential-type upper bound for Folkman numbers

  • Vojtěch Rödl
  • Andrzej Ruciński
  • Mathias Schacht
Original paper

Abstract

For given integers k and r, the Folkman number f(k;r) is the smallest number of vertices in a graph G which contains no clique on k+1 vertices, yet for every partition of its edges into r parts, some part contains a clique of order k. The existence (finiteness) of Folkman numbers was established by Folkman (1970) for r=2 and by Nešetřil and Rödl (1976) for arbitrary r, but these proofs led to very weak upper bounds on f(k;r).

Recently, Conlon and Gowers and independently the authors obtained a doubly exponential bound on f(k;2). Here, we establish a further improvement by showing an upper bound on f(k;r) which is exponential in a polynomial of k and r. This is comparable to the known lower bound 2 Ω(rk). Our proof relies on a recent result of Saxton and Thomason (or, alternatively, on a recent result of Balogh, Morris, and Samotij) from which we deduce a quantitative version of Ramsey’s theorem in random graphs.

Mathematics Subject Classification (2000)

05D10 05C80 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. Balogh, R. Morris and W. Samotij: Independent sets in hypergraphs, J. Amer. Math. Soc. 28 (2015), 669–709.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    D. Conlon and T. Gowers: An upper bound for Folkman numbers, preprint.Google Scholar
  3. [3]
    D. Conlon and T. Gowers: Combinatorial theorems in sparse random sets, submitted.Google Scholar
  4. [4]
    A. Dudek and R. Ramadurai: Some Remarks on Vertex Folkman Numbers For Hypergraphs, Discrete Mathematics 312 (2012), 2952–2957.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    A. Dudek and V. Rödl: On the Folkman Number f(2;3; 4), Experimental Mathematics 17 (2008), 63–67.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    A. Dudek and V. Rödl: An Almost Quadratic Bound on Vertex Folkman Numbers, Journal of Combinatorial Theory, Ser. B 100 (2010), 132–140.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    P. Erdős: Problems and results in finite and infinite graphs, Proc. of the Second Czechoslovak International Symposium, ed. M. Fiedler, Academia Praha (1975), 183–192.Google Scholar
  8. [8]
    P. Erdős and A. Hajnal: Problems 2-3, J. Combin. Th. 2 (1967), 104–105.CrossRefGoogle Scholar
  9. [9]
    E. Friedgut, V. Rödl and M. Schacht: Ramsey properties of random discrete structures, Random Structures Algorithms 37(4) (2010), 407–436.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    J. Folkman: Graphs with monochromatic complete subgraphs in every edge coloring, SIAM J. Appl. Math. 18 (1970), 19–24.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    A. Frieze and M. Karoński: Introduction to Random Graphs, to appear.Google Scholar
  12. [12]
    R. L. Graham: On edge-wise 2-colored graphs with monochromatic triangles and containing no complete hexagon, J. Combin. Th. 4 (1968), 300.CrossRefzbMATHGoogle Scholar
  13. [13]
    S. Janson, T. Luczak and A. Ruciński: Random Graphs, John Wiley and Sons, New York (2000).CrossRefzbMATHGoogle Scholar
  14. [14]
    H. Lefmann: A note on Ramsey numbers, Studia Sci. Math. Hungar. 22(1–4) (1987), 445–446.MathSciNetzbMATHGoogle Scholar
  15. [15]
    R. Nenadov and A. Steger: A short proof of the random Ramsey theorem, Comb. Prob. Comp. 25 (2016), 130–144.MathSciNetCrossRefGoogle Scholar
  16. [16]
    N. Nenov: An example of 15-vertex (3,3)-Ramsey graph with the clique number 4, C.R. Acad. Bulg. Sci. 34 (1981), 1487–1489.MathSciNetzbMATHGoogle Scholar
  17. [17]
    J. Nešetřil and V. Rödl: The Ramsey property for graphs with forbidden complete subgraphs, J. Combin. Th. Ser. B 20 (1976), 243–249.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    K. Piwakowski, S.P. Radziszowski and S Urbański: Computation of the Folkman number Fe(3,3;5), J. Graph Theory 32 (1999), 41–49.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    S. P. Radziszowski and X. Xu: On the Most Wanted Folkman Graph, Geocombinatiorics 16 (2007), 367–381.MathSciNetGoogle Scholar
  20. [20]
    V. Rödl and A. Ruciński: Threshold functions for Ramsey properties, J. Amer. Math. Soc. 8 (1995), 917–942.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    V. Rödl and A. Ruciński: Ramsey properties of random hypergraphs, Journal Combin. Theory, Series A 81 (1998), 1–33.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    V. Rödl, A. Ruciński and M. Schacht: Ramsey properties of random k-partite, k-uniform hypergraphs, SIAM J. of Discrete Math. 21(2) (2007), 442–460.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    V. Rödl, A. Ruciński and M. Schacht: Ramsey properties of random graphs and Folkman numbers, submitted.Google Scholar
  24. [24]
    D. Saxton and A. Thomason: Hypergraph containers, Inventiones Mathematicae 201 (2015), 925–992.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    Th. Skolem: Ein kombinatorischer Satz mit Anwendung auf ein logisches Entscheidungsproblem, Fundamenta Mathematicae 20 (1933), 254–261.zbMATHGoogle Scholar
  26. [26]
    S. Urbański: Remarks on 15-vertex (3;3)-Ramsey graphs not containing K 5, Discuss. Math. Graph Theory 16 (1996), 173–179.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • Vojtěch Rödl
    • 1
  • Andrzej Ruciński
    • 2
  • Mathias Schacht
    • 3
  1. 1.Emory UniversityAtlantaUSA
  2. 2.A. Mickiewicz UniversityPoznańPoland
  3. 3.Universität HamburgHamburgGermany

Personalised recommendations